Delaware, 2005

Heat in Delaware, August 2 to 5, 2005

August 2 to 5, 2005 · NWS PHI · 3 events in 3 counties and zones

Another run of unseasonably hot weather affected Delaware from August 2nd through the 5th. High temperatures reached into the mid 90s each afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Another run of unseasonably hot weather affected Delaware from August 2nd through the 5th. High temperatures reached into the mid 90s each afternoon. The PJM Interconnection Electricity Grid Operator asked for public conservation of electricity. The excessive heat contributed to 10 firefighters being treated for heat exhaustion while battling a house fire in Delaware City (New Castle County) on the 4th. It was 90 degrees when the fire started. The Wilmington Sunday Breakfast Mission was running out of bottled water to distribute to needy people. The heat caused a section of Dover International Speedway's "White Lightning" Monster Mile to buckle. The heat expansion led to a four foot wide crack running 48 feet from the outside wall to the apron on the inside of the track on the back straight-away. A 24 foot by 48 foot section of the track was replaced. The weekend Monster Racing experience was cancelled on August 6th and 7th. A weak cold front moved through Delaware during the night of the 5th and brought temporary relief from the heat and humidity. Highest temperatures included 95 degrees at the New Castle County Airport and Wilmington (New Castle County Airport), 94 degrees in Georgetown and Greenwood (Sussex County) and 93 degrees in Diver (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 3:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 3:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT TUE AUG 2 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE CONVECTION THAT WAS UP IN WESTERN AND CENTRAL NEW YORK DURING
THE HOURS UP UNTIL AROUND MIDNIGHT HAS ALL BUT DISSIPATED.  ALL THAT
WAS LEFT EARLY THIS MORNING WERE SOME MIDDLE AND HIGH CLOUDS THAT
WERE DRIFTING SOUTHWARD OVER PENNSYLVANIA AND NEW JERSEY.

WITH THE EXPECTED NORTHWEST FLOW ALOFT FOR TODAY AND WEDNESDAY, A
SURFACE TROUGH SHOULD DEVELOP ON THE LEE OF THE APPALACHIANS.  THE
TROUGH COULD PROVIDE A FOCUS FOR SOME VERY ISOLATED CONVECTION,
ESPECIALLY TODAY.  HOWEVER, THE POSSIBILITY DOESNT EVEN SEEM TO
WARRANT A SLIGHT CHANCE POP AT THIS POINT.

A MID/UPPER LEVEL RIDGE AXIS EXTENDED OVER THE GREAT PLAINS AND UP
INTO CENTRAL CANADA EARLY THIS MORNING.  THAT FEATURE WILL DRIFT TO
THE EAST AND IT SHOULD PASS OVER OUR REGION ON THURSDAY.  UNTIL THAT
TIME WE WILL LIKELY SEE HOT AND GENERALLY PRECIP-FREE CONDITIONS.
DAYTIME TEMPS ARE FORECAST TO REACH THE LOWER AND MIDDLE 90S, EXCEPT
IN THE HIGHER ELEVATIONS AND ALONG THE COAST.  IT APPEARS AS THOUGH
DEW POINT TEMPS WILL REMAIN IN THE 60S DURING THE DAYTIME HOURS AS
SLIGHTLY DRIER AIR MIXES DOWN FROM ALOFT.  HEAT INDEX VALUES ARE
FORECAST TO REMAIN BELOW 100.  ALL IN ALL, TYPICAL EARLY AUGUST
CONDITIONS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A COLD FRONT DROPS DOWN FROM THE NORTH LATE FRI AND FRI NIGHT AND
THEN SLOWS DOWN AND STALLS OVER SNJ/DE/NE MD OVER THE WEEKEND.  THE
WINDS SHOULD BECOME MORE NORTH OR NORTHEAST BEHIND THE FRONT AS
SOMEWHAT COOLER AND A BIT LESS HUMID AIR MOVES SOUTH.  ALSO, THERE
WILL BE MORE CLOUDS AND POSSIBLE SHOWERS OR TSTMS OVER THE WEEKEND
LIMITING HOW WARM IT WILL BE, EVEN SOUTH OF THE FRONT.  THE FRONT
SHOULD DISSIPATE OR MOVE SOUTH NEXT MONDAY, SO FOR NOW THE FORECAST
WILL BE DRY.

&&

.AVIATION...
SKIES ARE MOSTLY CLEAR OVER THE FORECAST AREA TONIGHT WITH ONLY SOME
MVFR VSBY RESTRICTIONS DUE TO FOG.  DO NOT EXPECT THE FOG TO BE AS
DENSE OR WIDESPREAD AS LAST NIGHT, ALTHOUGH VISIBILITIES WILL LOWER
SOMEWHAT BEFORE SUNRISE.  WITH NOTHING MORE THAN SOME THIN CIRRUS
ABOVE, THE FOG IS EXPECTED TO LIFT QUICKLY THIS MORNING LEAVING US
WITH PLENTY OF SUNSHINE AND ONLY SOME SCATTERED CUMULUS THIS
AFTERNOON.

&&

.MARINE...
HIGH PRESSURE OVER THE EASTERN THIRD OF THE NATION WILL PROVIDE THE
MARINE AREA WITH TRANQUIL WEATHER UNTIL A COLD FRONT, APPROACHING
FROM THE WEST, REACHES THE MID ATLANTIC COAST LATE FRIDAY INTO
SATURDAY.  WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CONDITIONS THROUGH THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...IOVINO
LONG TERM...STAUBER
AVIATION/MARINE...RPW
Hazardous weather outlook, Aug 2, 4:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT TUE AUG 2 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-031100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
500 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEASTERN COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Inland Sussex

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heat, Kent

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heat, New Castle

When
August 2, 9:00 AM EST to August 5, 8:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473314, 5473315, 5473316.